Alert archive / Kansas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 183, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Sep 25, 2012, 6:23 PM CDT for Allen County, Kansas. It was in force for 37 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 25, 2012, 6:23 PM CDT (23:23 UTC)
- Expired
- Sep 25, 2012, 7:00 PM CDT
- In force
- 37 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Allen County, KS
The radar
The Pleasant Hill radar (KEAX), 140 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 25, 6:32 PM CDT | HAIL 1 | 4 Nw Iola, KS | |
| Sep 25, 6:41 PM CDT | TSTM WND GST 57 | Iola, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 25, 5:46 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.4 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 486 J/kg
- Mixed-layer CIN
- -454 J/kg
- Mixed-layer LCL
- 1316 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
407
WUUS53 KICT 252323
SVRICT
KSC001-260000-
/O.NEW.KICT.SV.W.0183.120925T2323Z-120926T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
623 PM CDT TUE SEP 25 2012
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ALLEN COUNTY IN SOUTHEAST KANSAS...
* UNTIL 700 PM CDT
* AT 618 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED JUST WEST OF
HUMBOLDT...AND MOVING NORTHEAST AT 25 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.
* LOCATIONS IMPACTED INCLUDE...
IOLA...HUMBOLDT...GAS...LA HARPE...MORAN...IOLA AIRPORT...
BASSETT...SAVONBURG...ELSMORE AND MILDRED.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3773 9509 3773 9545 3774 9552 3804 9552
3804 9509 3776 9508
TIME...MOT...LOC 2322Z 244DEG 22KT 3784 9546
HAIL...1.00IN
WIND...60 MPH
$$
DARMOFAL2 follow-up statements
590
WWUS53 KICT 252335
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
635 PM CDT TUE SEP 25 2012
KSC001-260000-
/O.CON.KICT.SV.W.0183.000000T0000Z-120926T0000Z/
ALLEN KS-
635 PM CDT TUE SEP 25 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR ALLEN COUNTY
UNTIL 700 PM CDT...
AT 633 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM COLONY TO GAS TO HUMBOLDT...AND MOVING EAST AT 20
MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.
LOCATIONS IMPACTED INCLUDE...
GAS...LA HARPE...MORAN...MILDRED...ELSMORE AND SAVONBURG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3773 9509 3773 9545 3774 9552 3804 9552
3804 9509 3776 9508
TIME...MOT...LOC 2335Z 251DEG 20KT 3801 9538 3789 9535
3776 9539
HAIL...1.00IN
WIND...60 MPH
$$
JAKUB068
WWUS53 KICT 252349
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
649 PM CDT TUE SEP 25 2012
KSC001-260000-
/O.CON.KICT.SV.W.0183.000000T0000Z-120926T0000Z/
ALLEN KS-
649 PM CDT TUE SEP 25 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR ALLEN COUNTY
UNTIL 700 PM CDT...
AT 647 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM COLONY TO LA HARPE TO 7 MILES EAST OF HUMBOLDT...
AND MOVING EAST AT 25 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.
LOCATIONS IMPACTED INCLUDE...
MORAN...MILDRED...ELSMORE AND SAVONBURG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3773 9509 3773 9542 3804 9544 3804 9509
3778 9508
TIME...MOT...LOC 2349Z 251DEG 20KT 3803 9529 3791 9526
3778 9530
HAIL...1.00IN
WIND...60 MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 25, 2:10 PM CDT, 4 hours 13 minutes earlier.
Area forecast discussion, Sep 25, 2:10 PM CDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 210 PM CDT TUE SEP 25 2012 .DISCUSSION... A STATIONARY FRONT WAS LOCATED ALONG A LINE FROM NEAR WICHITA TO EMPORIA BISECTING THE FORECAST AREA EARLY THIS AFTERNOON. THIS FRONT MAY BECOME A FOCUS FOR DEEP MOIST CONVECTION LATE THIS AFTERNOON AND EVENING WITH BETTER CHANCES EXPECTED AFTER 03-04Z ALONG/NORTH OF THE FRONT WHEN A STRONG LLJ NOSES INTO THE CENTRAL PLAINS. MUCAPE AROUND 1500 J/KG AND BULK SHEAR AROUND 25+ KNOTS MAY SUPPORT A FEW STRONG/SEVERE STORM CLUSTERS BUT WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME. PWATS ARE PROGGED TO INCREASE TO 1.3-1.6 INCHES OR 150-160 PERCENT OF NORMAL THROUGH WED SUPPORTING THE POTENTIAL FOR HEAVY RAIN. THE BEST CHANCE FOR MORE WIDESPREAD HEAVY RAIN SHOULD BE ALONG/NORTH OF THE OKLAHOMA STATE LINE AND ACROSS SOUTHEAST KANSAS ALONG AND EAST OF THE TURNPIKE WHERE 1-2+ INCHES WILL BE POSSIBLE THROUGH WED MORNING. WEDNESDAY-FRIDAY...MAINTAINED MID POPS/SEASONABLY COOL TEMPERATURES THROUGH MUCH OF THE PERIOD AS THE MEAN TROUGH OVER THE CENTRAL GREAT BASIN AREA IS PROGGED TO TRANSLATE SLOWLY EASTWARD TOWARD THE CENTRAL PLAINS THROUGH THE END OF THE WORK WEEK. THIS WAS HANDLED WELL IN THE PREVIOUS FORECAST WITH ONLY MINOR ADJUSTMENTS MADE AT THIS TIME. TIMING UNCERTAINTY REMAINS WITH SEVERAL ROUNDS OF PRECIPITATION ANTICIPATED THROUGH THE PERIOD. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED AS THE INSTABILITY AXIS IS PROGGED TO SLIP SOUTH OF THE AREA. SATURDAY-TUESDAY...TRENDED POPS DOWN ON SATURDAY AS ANOTHER MID/UPPER TROUGH DIGS OVER THE GREAT LAKES AREA HELPING TO DRIVE THE REMNANT FRONT FURTHER SOUTH OVER THE SOUTHERN PLAINS LIMITING POPS ACROSS THE AREA. BOTH THE GFS/ECMWF INDICATE A SHORTWAVE TROUGH DIGGING SOUTH ACROSS THE CENTRAL PLAINS ON SUNDAY WHICH MAY BRING A SLIGHT CHANCE FOR AFTERNOON SHOWERS BUT MAINTAINED A DRY FORECAST WITH MINIMAL MOISTURE RETURN/PROGRESSIVE NATURE OF MID/UPPER TROUGH. A MID/UPPER RIDGE IS EXPECTED TO RETURN TO THE AREA AS WE MOVE INTO THE BEGINNING OF THE WEEK. THIS SHOULD RESULT IN DRY WEATHER CONDITIONS MON-TUE WITH SEASONABLE TEMPERATURES IN THE UPPER 70S/LOW 80S RETURNING. MWM && .AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU FRONT IS EXPECTED TO REMAIN NEARLY STATIONARY THROUGH TONIGHT FROM SOUTHWEST/SOUTH CENTRAL KS TO NORTHERN MO. ISOLATED-WIDELY SCATTERED TS MAY DEVELOP LATE THIS PM/EVE ALONG/SOUTH OF THIS FRONT WITH MODEST CONVERGENCE/WEAKENING CAP. AN INCREASE IN STORM COVERAGE IS ANTICIPATED AFTER 03Z IN SOUTH CENTRAL/SOUTHEAST KS AS A 45-50 KT SWRLY LOW-LEVEL JET DEVELOPS WITH SOME UPPER SUPPORT ARRIVING. THUNDERSTORMS LOOK MOST LIKELY TO AFFECT CNU...ICT AND HUT SITES TONIGHT. THE FRONT MAY SAG SOUTHWARD WEDNESDAY DEPENDING ON TONIGHTS COVERAGE OF STORMS. A LIGHT NE-ERLY WIND CAN BE EXPECTED NORTH OF THE FRONT...WITH A S-SWRLY WIND SOUTH OF THE FRONT WITH SOME GUSTS THIS PM. JMC && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 64 82 64 78 / 80 30 50 50 HUTCHINSON 62 79 62 76 / 70 30 50 50 NEWTON 62 80 62 76 / 70 40 50 50 ELDORADO 63 81 63 77 / 80 40 50 50 WINFIELD-KWLD 67 84 65 80 / 80 30 60 50 RUSSELL 59 79 58 76 / 30 30 40 40 GREAT BEND 60 79 60 75 / 40 30 40 50 SALINA 61 81 61 77 / 60 30 40 40 MCPHERSON 62 80 61 76 / 70 30 50 50 COFFEYVILLE 66 86 64 80 / 80 40 60 50 CHANUTE 64 84 64 78 / 80 50 60 50 IOLA 64 83 64 77 / 80 50 60 50 PARSONS-KPPF 65 85 64 79 / 80 50 60 50 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Sep 25, 4:47 PM CDT, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 447 PM CDT TUE SEP 25 2012 KSZ032-033-047>053-067>072-082-083-091>096-098>100-262200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 447 PM CDT TUE SEP 25 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING OVER SOUTH CENTRAL AND SOUTHEAST KANSAS. A FEW STRONG TO MARGINALLY SEVERE STORMS ARE POSSIBLE. THE MAIN THREATS WILL BE HAIL OF DIME TO QUARTER SIZE...AND WIND GUSTS OF 50 TO 60 MPH. THUNDERSTORM CHANCES WILL INCREASE OVERNIGHT ACROSS THE ENTIRE AREA WITH LOCALLY HEAVY RAIN POSSIBLE ACROSS MUCH OF SOUTHERN AND SOUTHEAST KANSAS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORM CHANCES WILL CONTINUE FOR WEDNESDAY THROUGH FRIDAY NIGHT... WITH THE GREATEST CHANCES OCCURRING THURSDAY AND THURSDAY NIGHT. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
In the hours before
Special weather statement, Sep 25, 5:36 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 536 PM CDT TUE SEP 25 2012 KSZ071-095-252300- WILSON-WOODSON- 536 PM CDT TUE SEP 25 2012 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WILSON AND SOUTHERN WOODSON COUNTIES... AT 535 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 6 MILES WEST OF BUFFALO...OR 12 MILES SOUTH OF YATES CENTER...AND MOVING NORTHEAST AT 30 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. && LAT...LON 3787 9577 3778 9558 3760 9578 3769 9596 TIME...MOT...LOC 2236Z 218DEG 25KT 3771 9580 DARMOFAL
Local storm report, Sep 25, 5:57 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
557 PM CDT TUE SEP 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM HAIL W ATLANTA 37.44N 96.77W
09/25/2012 E1.00 INCH COWLEY KS FIRE DEPT/RESCUE
ESTIMATED 65MPH WINDS AS WELL.
&&
JMBLocal storm report, Sep 25, 6:02 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
602 PM CDT TUE SEP 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 4 S ROSALIA 37.76N 96.62W
09/25/2012 E0.88 INCH BUTLER KS TRAINED SPOTTER
&&
ARLSpecial weather statement, Sep 25, 6:13 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
613 PM CDT TUE SEP 25 2012
KSZ072-252345-
ALLEN-
613 PM CDT TUE SEP 25 2012
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR ALLEN COUNTY...
AT 609 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 8 MILES EAST OF HUMBOLDT...OR 12 MILES
NORTHEAST OF CHANUTE...AND MOVING NORTHEAST AT 25 MPH.
DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
&&
LAT...LON 3780 9508 3773 9520 3773 9538 3774 9544
3804 9520 3790 9507 3782 9507
TIME...MOT...LOC 2313Z 231DEG 23KT 3779 9527
DARMOFALLocal storm report, Sep 25, 6:18 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
618 PM CDT TUE SEP 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL 3 W ATLANTA 37.44N 96.82W
09/25/2012 E1.25 INCH COWLEY KS EMERGENCY MNGR
HAIL SLIGHTLY LARGER THAN QUARTER SIZE REPORTED JUST WEST
OF ATLANTA.
&&
ARLLocal storm report, Sep 25, 6:21 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
621 PM CDT TUE SEP 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 PM HAIL 2 N ATLANTA 37.47N 96.77W
09/25/2012 E1.25 INCH COWLEY KS EMERGENCY MNGR
HAIL SLIGHTLY LARGER THAN QUARTERS NOW A COUPLE MILES
NORTH OF ATLANTA.
&&
ARLThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 25, 5:19 PM CDT | Special Weather Statement | ICT | Butler | 26 min |
| Sep 25, 5:36 PM CDT | Special Weather Statement | ICT | Woodson | 24 min |
| Sep 25, 5:44 PM CDT | Severe Thunderstorm Warning | ICT | Woodson | 46 min |
| Sep 25, 5:55 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Greenwood | 35 min |
| Sep 25, 6:13 PM CDT | Special Weather Statement | ICT | Allen | 32 min |
| Sep 25, 6:31 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Elk, Greenwood | 44 min |
| Sep 25, 6:57 PM CDT | Severe Thunderstorm Warning | ICT | Allen | 21 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.